• Share this page:

Migraines, Depakote, and Birth Defects

by Teri Robert, Lead Expert,

Valproic acid, brand names Depakene and Depakote, is one of the few medications approved by the FDA for Migraine prevention.

Taking valproic acid during the first trimester of pregnancy has been associated with an increased risk of spina bifida. A study published in the June, 2010, issue of the New England Journal of medicine now associates it with other birth defects.

Study methods:

  • Researchers combined the data from eight previously published studies that included 1,565 pregnancies during which mothers took valproic acid.
  • They assessed the association between the mothers taking valproic acid during the first trimester of pregnancy and 14 birth defects.

Study results:

  • 180 women had taken valproic acid during pregnancy.
  • When compared with using no neuronal stabilizing agents (antiepileptic medications) during the first trimester, six of the 14 birth defects being looked at were more likely to occur when the mother had taken valproic acid:
    • spina bifida (a birth defect involving incomplete development of the spinal cord or its coverings) 12.7 times more likely
    • atrial septal defect (a congenital heart defect in which the wall that separates the upper heart chambers (atria) does not close completely) 2.5 times more likely

 

  • cleft palate (birth defect that affects the upper lip and the roof of the mouth) 4.8 times more likely
  • hypospadias (birth defect in which the opening of the urethra is on the underside, rather than at the end, of the penis) 5.2 times more likely
  • polydactyly (a condition in which a person has more than five fingers per hand) 2.2 times more likely
  • craniosynostosis (birth defect that causes one or more sutures on a baby's head to close earlier than normal. Leads to an abnormally shaped head) 6.8 times more likely

Study conclusions:

"In summary, we found that exposure to valproic acid during the first trimester was associated with increased risks of six specific malformations, as compared with no exposure to antiepileptic drugs, and the risks of five of these six malformations remained significantly increased when we compared valproic acid exposure with exposure to other antiepileptic drugs. Our findings provide further support for the recommendation of the American Academy of Neurology to avoid the use of valproic acid, if possible, in pregnant women. Since switching drugs during or just before pregnancy is difficult, the risks associated with valproic acid use should be routinely considered in choosing therapy for women with childbearing potential."1

  • < Page
  • 1

Ask a Question

Get answers from our experts and community members.

Btn_ask_question_med
View all questions (4840) >